Texas, 2002Hail and Damaging Winds in Texas, October 1, 2002
October 1, 2002 · NWS LUB · 14 events in 5 counties and zones
9 hail, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $496,000
- Crop damage
- $760,000
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 1, 2:05 PM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Oct 1, 2:05 PM CST, 4 hours 28 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
305 PM CDT TUE OCT 1 2002
A MODERATE SOUTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE REGION
THROUGH THURSDAY NIGHT. MODELS CONTINUE TO SHOW WEAK VORTICITY
AXIS FROM THE NEW MEXICO BOOT HEEL NORTHEAST TOWARD THE OKLAHOMA
PANHANDLE THROUGH EARLY WEDNESDAY. WILL THUS CONTINUE WITH SLIGHT
CHANCE OF POPS TONIGHT AND WEDNESDAY...MAINLY CENTRAL AND WEST.
MODELS DIFFER ON HANDLING OF COLD FRONT OVER THE CENTRAL PLAINS.
AS ETA USUALLY DOES BETTER WITH THESE SYSTEMS WILL TEND TOWARD
ITS SOLUTION...THAT IS MOVING THE FRONT INTO THE TEXAS PANHANDLE
WEDNESDAY AFTERNOON THEN INTO THE SOUTH PLAINS WEDNESDAY NIGHT.
FRONT IS EXPECTED TO STALL OVER THE SOUTHERN SOUTH PLAINS BY
EARLY THURSDAY MORNING THEN MOVE NORTH AS THE MID/UPPER LEVEL
LOW OVER THE GREAT BASIN OPENS UP AND MOVES EASTWARD INTO NEW
MEXICO BY THURSDAY AFTERNOON. AS THE UPPER LEVEL LOW APPROACHES
A PACIFIC FRONT/DRY LINE WILL MOVE EASTWARD ACROSS THE FORECAST
AREA THURSDAY. THUS EXPECT BEST CHANCE FOR POPS WILL BE LATE
WEDNESDAY INTO THURSDAY AS FRONT AND DRY LINE ACT AS FOCUS FOR
CONVECTION.
EXTENDED:STILL SOME DIFFERENCES IN MEDIUM RANGE MODELS. THE 01/00Z
MRF HAS BACKED OFF ON STRONG SHORTWAVE MOVING INTO THE CENTRAL PLAINS
ON SUNDAY FROM THE 30/12Z RUN. IT HAS COME BACK MORE IN LINE WITH THE
UKMET AND ECMWF WITH A TROF EXTENDING FROM THE GREAT LAKES TO BAJA
CALIFORNIA SUNDAY MORNING. NOGAPS CONTINUES TO DEVELOP A CLOSED LOW
OVER THE GREAT BASIN BY SUNDAY. WILL CONTINUE DRY FORECAST.
FRIONA 59/80/56/77 2353
TULIA 58/80/56/77 2353
LUBBOCK 62/85/60/81 2243
BROWNFIELD 63/86/61/82 2243
CHILDRESS 67/85/64/80 1354
ASPERMONT 68/89/68/86 -144
.LUB...NONE.
JV/08
Hazardous weather outlook, Oct 1, 10:30 AM CST, 8 hours 3 minutes before
TXZ021>044-020000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE OCT 1 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS SOUTH PLAINS...
EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS.
.DAY ONE...
CONVECTIVE
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS THIS
AFTERNOON AND TONIGHT. SMALL HAIL AND WIND GUSTS UP TO 40 MPH MAY BE
POSSIBLE WITH THE STRONGER THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT ACROSS THE SOUTHERN TEXAS PANHANDLE...THE
NORTHERN SOUTH PLAINS AND THE EXTREME NORTHERN LOW ROLLING PLAINS.
DIME TO QUARTER SIZE HAIL AND WIND GUSTS NEAR 60 MPH WILL BE
POSSIBLE WITH THE STRONGER STORMS.
ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE THURSDAY AND THURSDAY
NIGHT ACROSS THE EASTERN SOUTH PLAINS...EXTREME SOUTHEAST TEXAS
PANHANDLE AND LOW ROLLING PLAINS. DIME TO QUARTER SIZE HAIL AND WIND
GUSTS NEAR 60 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS.
A STRONG PACIFIC COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY
NIGHT. THIS WILL PROVIDE THE EXTREME SOUTHERN TEXAS PANHANDLE...
SOUTH PLAINS AND LOW ROLLING PLAINS WITH WINDY CONDITIONS ON FRIDAY.
WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE
POSSIBLE. WITH STRONG SURFACE WINDS AND DRY CONDITIONS THERE WILL BE
A HIGH DANGER FOR GRASS FIRES...THUS ANY OUTDOOR BURNING IS
DISCOURAGED ON FRIDAY.
Thunderstorm Wind, Parmer
- When
- October 1, 6:33 PM CST
- Where
- Parmer County, Friona
- Measured
- 55 kt (63 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.633, -102.733
KVII-TV in Amarillo relayed a 63 mph thunderstorm wind gust measured by their school net site at the Friona High School.
Hail, Yoakum
- When
- October 1, 6:45 PM CST
- Where
- Yoakum County, Allred
- Measured
- 2 in hail
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.983, -102.917
Large hail damaged mobile homes and cars.
Thunderstorm Wind, Yoakum
- When
- October 1, 6:45 PM CST
- Where
- Yoakum County, 4 mi W of Denver City
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.967, -102.917
Strong thunderstorm wind blew down power poles and trees west of town.
Hail, Yoakum
- When
- October 1, 6:50 PM CST
- Where
- Yoakum County, Denver City
- Measured
- 2 in hail
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.967, -102.850
Wind-driven large hail damaged numerous homes and automobiles.
Thunderstorm Wind, Yoakum
- When
- October 1, 6:50 PM CST
- Where
- Yoakum County, Denver City
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.967, -102.850
Strong thunderstorm wind blew down numerous trees and snapped power poles.
Thunderstorm Wind, Yoakum
- When
- October 1, 6:50 PM CST to 6:55 PM CST
- Where
- Yoakum County, 6 mi N of Denver City
- Measured
- 71 kt (82 mph)
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.050, -102.850
Strong thunderstorm wind estimated at 80 mph blew over and destroyed a center pivot irrigation system, destroyed an unoccupied mobile home and a travel trailer, damaged a garage, and blew down a number of trees and power poles.
Hail, Yoakum
- When
- October 1, 6:55 PM CST
- Where
- Yoakum County, 6 mi N of Denver City
- Measured
- 1.75 in hail
- Crop damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.050, -102.850
Wind-driven golfball size hail destroyed more than 1000 acres of cotton.
Hail, Yoakum
- When
- October 1, 6:58 PM CST
- Where
- Yoakum County, 4 mi N of Denver City
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.017, -102.850
Hail, Yoakum
- When
- October 1, 7:00 PM CST to 7:10 PM CST
- Where
- Yoakum County, Plains
- Measured
- 2.5 in hail
- Property damage
- $250,000
- Crop damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.183, -102.833
Wind-driven tennis ball size hail produced significant damage to at least 54 homes and a number of automobiles. At least 2000 acres of cotton were destroyed.
Thunderstorm Wind, Yoakum
- When
- October 1, 7:00 PM CST
- Where
- Yoakum County, Plains
- Measured
- 61 kt (70 mph)
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.183, -102.833
Strong thunderstorm wind blew down power poles and trees.
Hail, Bailey
- When
- October 1, 8:05 PM CST
- Where
- Bailey County, 6 mi S of Bula
- Measured
- 1 in hail
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.833, -102.650
Hail, Bailey
- When
- October 1, 8:15 PM CST
- Where
- Bailey County, Bula
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.917, -102.650
Golfball size hail broke windows and damaged the roofs of homes.
Hail, Lamb
- When
- October 1, 8:25 PM CST
- Where
- Lamb County, Sudan
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.067, -102.533
Hail, Castro
- When
- October 1, 9:05 PM CST
- Where
- Castro County, Dimmitt
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.550, -102.317
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Iowa, October 1, 2002$30 million · 1.5 in hail · 1 event
- Damaging Wind in Nebraska, October 1, 20023 injured · $3.0 million · 90 kt wind · 1 event
- Hail and Damaging Wind in Iowa, October 1, 2002$4.5 million · 1 in hail · 4 events
- Flash Flooding and Hail in Texas, October 1, 2002$735,000 · 1.75 in hail · 35 events
- Hail and Damaging Winds in Texas, October 1, 2002$1.9 million · 2.5 in hail · 8 events
- Hail in Iowa, October 1, 2002$2.0 million · 1.5 in hail · 1 event
- Hail in Iowa, October 1, 2002$2.0 million · 1.75 in hail · 1 event
- Damaging Winds in Kansas, October 1, 2002$60,000 · 60 kt wind · 2 events
- Heavy Rain in West Virginia, October 1 to 31, 200234 events
- Drought in New Jersey, October 1 to 31, 200221 events
- Drought in Colorado, October 1 to 31, 200221 events
- Drought in New York, October 1 to 31, 200215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319360, 5319365, 5319368, 5319366, 5319367, 5319370, 5319369, 5319371, 5319372, 5319425, 5319361, 5319362, 5319363, 5319364.